Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 23, 2012, 7:02 PM CDT for Wright County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2012, 7:02 PM CDT (00:02 UTC)
- Expired
- Aug 23, 2012, 7:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
County Wright County, MN
The radar
The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
323
WWUS83 KMPX 240002
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CDT THU AUG 23 2012
MNZ059-240030-
WRIGHT-
702 PM CDT THU AUG 23 2012
...THUNDERSTORMS DEVELOPING OVER WRIGHT COUNTY THROUGH 730 PM CDT...
AT 700 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTHWEST OF BUFFALO. THIS STORM WAS MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HOWARD LAKE.
WAVERLY.
RASSAT.
MONTROSE.
BUFFALO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4528 9386 4514 9369 4509 9373 4499 9406
4506 9418
TIME...MOT...LOC 0002Z 242DEG 14KT 4507 9406
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 23, 6:20 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 23, 6:20 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 620 PM CDT THU AUG 23 2012 .UPDATED FOR 00Z AVIATION DISCUSSION BELOW... .DISCUSSION... OVERVIEW...AN ACTIVE WEATHER PATTERN IS IN STORE TONIGHT THROUGH THE WEEKEND...AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH TONIGHT...AND A STRONG LOW PRESSURE AREA MOVES EAST ACROSS SOUTHERN CANADA THIS WEEKEND...SWEEPING A COOL FRONTAL BOUNDARY THROUGH THE CWA SATURDAY INTO SUNDAY MORNING. A QUIETER PATTERN IS FORECAST NEXT WEEK AS THE UPPER LEVEL RIDGE AMPLIFIES AND MOVES INTO THE CENTER OF THE U.S. TONIGHT AND FRIDAY...THERE ARE A FEW THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON...THAT ARE EXPECTED TO PERSIST AND ADDITIONAL STORMS SHOULD INITIATE ACROSS THE SOUTHERN HALF OF THE CWA...ALL AHEAD OF A FRONTAL BOUNDARY WHICH EXTENDS FROM NORTHWESTERN MINNESOTA...TO EASTERN SOUTH DAKOTA. IN ADDITION TO THIS BOUNDARY PROVIDING LIFT...850MB MOISTURE TRANSPORT LOOKS STRONG...ESPECIALLY THIS EVENING ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. NOT SURPRISINGLY...A LOCAL MAXIMA PRECIPITABLE WATER VALUE OF OVER 1.5 INCHES IS EXPECTED ACROSS THIS SAME AREA. 2000-3000 J/KG OF MU CAPE ALREADY ANALYZED BY SPC ACROSS THIS AREA PROVIDES FURTHER CONFIDENCE THAT A LINE OF THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. BY FRIDAY MORNING...THE BOUNDARY AND SUPPORT FOR RAINFALL PRODUCTION WILL SHIFT EAST...AS JUST A FEW COUNTIES IN WEST CENTRAL WISCONSIN ARE HIGHLIGHTED WITH A SLIGHT CHANCE OF RAIN. DRIER AIR AND BRIEF UPPER LEVEL RIDGING BEHIND TONIGHT'S TROUGH WILL MAKE FOR A QUIET WEATHER DAY FRIDAY. SATURDAY AND SUNDAY...A STRONG UPPER LEVEL LOW...WHICH IS CURRENTLY MAKING ITS WAY ACROSS BRITISH COLUMBIA...WILL PROGRESS EAST ACROSS SASKATCHEWAN AND INTO WESTERN MANITOBA BY EARLY SATURDAY MORNING. A COOL FRONTAL BOUNDARY WILL BE DRAPED SOUTH FROM THE ASSOCIATED SURFACE LOW...AND MAKE ITS WAY ACROSS THE UPPER MIDWEST FROM WEST TO EAST. MOISTURE TRANSPORT AGAIN LOOKS DECENT WITH INCREASING 850MB WINDS DURING THE DAY AHEAD OF THE BOUNDARY. CAPE DOESN'T LOOK FANTASTIC...BUT 500-1000 J/KG SHOULD AT LEAST SUPPORTS SOME THUNDERSTORM DEVELOPMENT. NEXT WEEK...CONDITIONS LOOK DRY INITIALLY...AND POTENTIALLY WARMER THAN CURRENTLY FORECAST AS THE LATEST EUROPEAN SUGGESTS AN AMPLIFYING UPPER LEVEL RIDGE WILL SHIFT EAST OVER THE MIDWEST. ANOTHER SHORTWAVE LOOKS TO MOVE THROUGH ON WEDNESDAY...WHICH COULD BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION. AT THIS POINT...HOWEVER...MODEL SPREAD AND THE FACT THAT IT IS SIX DAYS AWAY TRANSLATES INTO A LACK OF CONFIDENCE THAT WE WILL SEE RAIN WEDNESDAY...SO MOST AREAS ARE HIGHLIGHTED WITH A SLIGHT CHANCE. && .AVIATION.../00Z TAF ISSUANCE/ WIDELY SCATTERED CONVECTION FAILING TO ESTABLISH ITSELF IN INSTABILITY BAND OVER CENTRAL MN INTO THE SOUTHWEST. ONE ORGANIZED CELL DEVELOPED NEAR KMML LAST HOUR APPEARS TO BE IN MORE FAVORABLE SHEAR ZONE. WILL GIVE THE STORMS A COUPLE HOURS YET...AND WILL LIKELY AFFECT THE SOUTHERN AND EASTERN TAF SITES FOR A FEW HOURS YET. OTHERWISE...CLEARING IN FROM THE NORTHWEST WITH LIGHTER WINDS. SOME DRIER AIR WORKING ACROSS NORTH DAKOTAS MAY OR MAY NOT MOVE INTO KAXN LATE. WILL HOLD OFF ON FOG HERE FOR NOW...BUT WILL INCLUDE INTO CENTRAL MN AND WESTERN WI TAF SITES. WONT GO IFR CEILINGS JUST YET. CLEARING THEN THROUGH 14Z WITH A FEW CUMULUS POSSIBLE EARLY. MODELS SUGGEST BAND OF MID CLOUDS LIFTS NORTH LATE AFTERNOON AND OVERNIGHT AHEAD OF NEXT STRONGER COLD FRONT FOR SATURDAY. WINDS MAINLY SOUTHEAST TO SOUTH OVERNIGHT AND SHOULD BECOME LIGHT...TURNING MORE SOUTHWEST INTO FRIDAY REMAIN AROUND 10 KNOTS OR LESS. KMSP...WEAK CONVECTION MOVING BACK INTO THE WEST METRO NOW. WILL HOLD ONTO TEMPO THROUGH 04Z WITH CLEARING THEREAFTER. COULD SEE LOWER STRATUS/FOG DEVELOP AFTER THAT AS WINDS DIE OFF MORE OVERNIGHT. WILL HOLD ONTO THAT POSSIBILITY THROUGH 13Z. OTHERWISE PERHAPS A FEW CUMULUS EARLY AND SOME MID CLOUDS INTO THE AFTERNOON/EVENING PER THE LATEST NAM. SOUTH WIND OVERNIGHT INTO FRIDAY. SHOULD REMAIN 10 KNOTS OR LESS THROUGH THE PERIOD. /OUTLOOK FOR KMSP/ FRI NIGHT...VFR. WIND S 5 TO 10 KNTS. SAT...VFR EARLY...BECOMING MVFR WITH TSRA/SHRA. WIND SOUTH 10 TO 15 KTS. SUN...SHRA/TSRA NEAR THE AREA...BUT BETTER PROBABILITIES OF TSRA EAST OF TERMINAL SITE BY 18Z. WIND WEST 5 TO 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SPD/DE
Hazardous weather outlook, Aug 23, 2:51 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 251 PM CDT THU AUG 23 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 242000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 251 PM CDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BE SEVERE...BUT MOST SHOULD NOT REACH SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS WEEKEND IS ALSO LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. SPD
In the hours before
Special weather statement, Aug 23, 5:03 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT THU AUG 23 2012
MNZ059-232230-
WRIGHT-
503 PM CDT THU AUG 23 2012
...THUNDERSTORMS MOVING INTO WRIGHT COUNTY THROUGH 530 PM CDT...
AT 500 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES NORTHEAST OF HUTCHINSON...OR 18 MILES SOUTHWEST
OF BUFFALO. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COKATO.
SMITH LAKE.
RASSAT.
LAT...LON 4517 9381 4497 9415 4498 9423 4500 9426
4517 9426 4532 9406
TIME...MOT...LOC 2203Z 226DEG 18KT 4508 9418
JRBLocal storm report, Aug 23, 5:09 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
509 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL COKATO 45.08N 94.19W
08/23/2012 M0.50 INCH WRIGHT MN TRAINED SPOTTER
&&
SPDSpecial weather statement, Aug 23, 6:31 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT THU AUG 23 2012
MNZ044-045-052-053-240015-
CHISAGO-ISANTI-KANABEC-MILLE LACS-
631 PM CDT THU AUG 23 2012
...THUNDERSTORMS MOVING THROUGH EAST CENTRAL MINNESOTA...
AT 628 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS 10 MILES NORTHEAST OF MILACA...OR 17 MILES SOUTHEAST
OF ONAMIA...TO CAMBRIDGE. THESE STORMS WERE MOVING NORTHEAST AT 20 MPH.
HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
OGILVIE.
BRUNSWICK.
MORA.
GRASSTON.
WARMAN.
QUAMBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4616 9315 4598 9304 4597 9313 4574 9314
4573 9289 4570 9287 4551 9292 4550 9324
4605 9381 4617 9344
TIME...MOT...LOC 2330Z 242DEG 18KT 4585 9349Local storm report, Aug 23, 6:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 4 SSW MILROY 44.36N 95.59W
08/23/2012 M1.00 INCH REDWOOD MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, Aug 23, 7:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 9 WNW MORA 45.92N 93.48W
08/23/2012 M1.00 INCH KANABEC MN TRAINED SPOTTER
LASTED FOR ABOUT FIVE MINUTES
&&
DEVINNYSpecial weather statement, Aug 23, 7:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CDT THU AUG 23 2012
MNZ059-240030-
WRIGHT-
702 PM CDT THU AUG 23 2012
...THUNDERSTORMS DEVELOPING OVER WRIGHT COUNTY THROUGH 730 PM CDT...
AT 700 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTHWEST OF BUFFALO. THIS STORM WAS MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HOWARD LAKE.
WAVERLY.
RASSAT.
MONTROSE.
BUFFALO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4528 9386 4514 9369 4509 9373 4499 9406
4506 9418
TIME...MOT...LOC 0002Z 242DEG 14KT 4507 9406
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:08 PM CDT | Special Weather Statement | MPX | Redwood | 52 min |
| Aug 23, 7:12 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 33 min |
| Aug 23, 7:46 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Wright | 44 min |
| Aug 23, 7:53 PM CDT | Severe Thunderstorm Warning | MPX | Renville, Sibley | 37 min |
| Aug 23, 8:07 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 38 min |
| Aug 23, 8:37 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Sibley | 38 min |
| Aug 23, 8:47 PM CDT | Areal Flood Advisory | MPX | Carver, Hennepin, McLeod, Wright | 3 hr |
| Aug 23, 8:49 PM CDT | Tornado Warning | MPX | Carver | 14 min |
| Aug 23, 9:00 PM CDT | Special Weather Statement | MPX | Carver, Dakota, Hennepin, Ramsey, Scott, Washington and 1 more | 90 min |
| Aug 23, 9:02 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 23 min |
| Aug 23, 9:32 PM CDT | Areal Flood Advisory | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 3 hr |
| Aug 23, 10:33 PM CDT | Flash Flood Warning | MPX | Carver, Wright | 2 hr |
| Aug 23, 10:43 PM CDT | Special Weather Statement | MPX | Scott | 47 min |
| Aug 24, 12:14 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Pepin, Rusk | 61 min |
| Aug 24, 3:30 AM CDT | Special Weather Statement | MPX | Dunn | 45 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.